Kansas, 2021Winter Storm and Winter Weather in Kansas, February 14 to 15, 2021
February 14 to 15, 2021 · NWS ICT · 14 events in 14 counties and zones
With a historically cold Arctic air mass in place, snow overspread the region on Valentine's Day and continued through February 15th. Most locations across southern and eastern Kansas picked up between 2 and 6 inches of snow.
Every event with a place to put it; 14 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 14
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
With a historically cold Arctic air mass in place, snow overspread the region on Valentine's Day and continued through February 15th. Most locations across southern and eastern Kansas picked up between 2 and 6 inches of snow. Because it was so cold, snow was very light and fluffy and was also easy to blow into drifts. A few totals even reached a depth of 8 inches and some drifts of snow were reported to be around 9 inches deep.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Feb 14, 6:15 AM CST, 2 hours 55 minutes earlier.
Area forecast discussion, Feb 14, 6:15 AM CST, 2 hours 55 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
615 AM CST Sun Feb 14 2021
.SHORT TERM...(Today through Tuesday night)
Issued at 353 AM CST Sun Feb 14 2021
Not a whole lot of change on the going forecast for the snow storm
that is just getting underway across the region. Light banding
continues to show up on radar this morning which correlates well
with some weak instability seen in the 700-500mb layer.
The base of the deep trough is currently moving southeast across the
New Mexico/Texas/Mexico border and will continue its southeast
trajectory toward deep south TX through tomorrow. Further north,
the GFS, NAM, and RAP show a compact vort max ejecting out of the
TX panhandle and across OK overnight. This leaves southeast KS in
a region of positive vorticity advection while also in an area of
weak instability and deformation through tomorrow morning. Snow
totals have been adjusted up slightly for portion of southeast KS
where the approximately 30-hr event could lead to 5-6 inches.
From an ensemble perspective, the WPC superensemble have come down
slightly on where the QPF clusters together across south central KS,
focusing in the 0.15-0.25 range while increasing southeast KS to the
0.25-0.35 range. As has been mentioned the last several days snow-to-
liquid ratios (SLR) will be the most important factor at play.
Hopefully some early morning observations will be able to verify
what kind of SLRs are actually occurring to further refine snowfall
amounts. Kept SLRs near the 20:1 marker. The arctic airmass /very
cold column allows for increase residence time in the dendritic snow
growth zone (DGZ). These then are favorable for increased SLRs.
Soundings today look slightly cooler than previous, where a good
chunk of the lower profile may overshoot the DGZ at times through
the storm, lowering the fluff factor.
This results in much of the area seeing 2-5 inches of light fluffy
snow. The lower end amounts now more focused across central
Kansas while the higher amounts will remain along the KS/OK state
line and across southeast KS where 5-6 inches aren't out of the
question especially where any banded snowfall lingers. Opted to
hold off on any Winter Storm Warning upgrades across southeast KS,
given the long drawn out duration is favorable for allowing the
day shift to take another look at how tomorrow morning may unfold.
Regardless, snow is expected to have travel impacts now through
tomorrow morning. Snow this light and fluffy will easily blow and
drift, reducing visibilities to less than one mile at times.
The dangerous wind chills are the other main player now
through early next week. Wind chills of 15 to 25 below will be
common from this morning through this evening. As the winter storm
system continues, the wind chill will become increasingly
dangerous across the CWA. Wind chill values of 25 to 30 below will
be possible across the area late evening/overnight and continue
through Tuesday (mainly overnight and morning periods). The Wind
Chill Watch has been upgraded to a high confidence Wind Chill
Warning area wide. From an actual temperature perspective,
Tuesday morning continues to look impressively cold with morning
lows of 10 to 12 below possible.
.LONG TERM...(Wednesday through Saturday)
Issued at 353 AM CST Sun Feb 14 2021
Another shortwave is expected to move across the Plains late Tuesday
into Wednesday which could bring another couple of inches of snow
across south central and southeast KS. GFS continues to be a little
more aggressive with moisture compared to the EC/CAN/NAM however
there is decent agreement on the synoptic scale pattern.
As we head into next weekend weak ridging will return with much
needed drier air. A slight warming trend could mean rising into the
40s for some. Any lingering snow pack will likely impact
temperatures mid to late week, so stay tuned for updates.
&&
.AVIATION...(For the 12Z TAFS through 12Z Monday morning)
Issued at 608 AM CST Sun Feb 14 2021
A large area of light to moderate snow was impacting locations
mainly east of I-135 early this morning while another area of snow
across northwest OK will pivot into the area during the morning
and early afternoon hours. This will lead to MVFR ceilings and
visibilities prevailing with some transient IFR under the heavier
snow showers. Flight categories may begin to improve across
central KS this afternoon and across south central KS by this
evening but we could still see another round of light snow pivot
into the area during the overnight hours.
&&
.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT 4 -8 5 -10 / 100 60 10 0
Hutchinson 2 -9 6 -10 / 90 20 10 0
Newton 1 -11 4 -12 / 90 50 10 0
ElDorado 3 -10 4 -12 / 90 60 20 0
Winfield-KWLD 5 -7 5 -11 / 100 60 20 0
Russell 1 -13 4 -10 / 80 10 0 0
Great Bend 1 -11 6 -8 / 90 10 0 0
Salina 1 -10 5 -10 / 80 20 0 0
McPherson 2 -10 5 -10 / 90 20 10 0
Coffeyville 5 -5 6 -10 / 100 80 20 0
Chanute 4 -7 4 -11 / 100 80 20 0
Iola 3 -7 4 -12 / 90 80 20 0
Parsons-KPPF 5 -6 5 -10 / 100 80 20 0
&&
.ICT WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until 6 AM CST Monday for KSZ053-069>072-
082-083-091>096-098>100.
Wind Chill Warning from 6 PM this evening to noon CST Tuesday
for KSZ032-033-047>053-067>072-082-083-091>096-098>100.
Winter Weather Advisory until midnight CST tonight for KSZ051-
052-067-068.
Winter Weather Advisory until 6 PM CST this evening for KSZ032-
033-047>050.
&&
SHORT TERM...KMB
LONG TERM...KMB
AVIATION...MWM
Hazardous weather outlook, Feb 14, 5:19 AM CST, 3 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
519 AM CST Sun Feb 14 2021
KSZ032-033-047>053-067>072-082-083-091>096-098>100-151130-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
519 AM CST Sun Feb 14 2021
This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.
.DAY ONE...Today and Tonight
Accumulating snow is likely today and tonight across central, south
central, and southeast Kansas. See latest winter weather advisory
and our local graphics for details.
Dangerous wind chill values of 20 to 30 below are likely this
evening and tonight. See latest Wind Chill Warning for details.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
Accumulating snow is likely early Monday across south central and
southeast Kansas. See latest winter weather advisory for details.
Dangerous wind chill values of 25 to 30 below are likely Monday
and Tuesday morning. See latest Wind Chill Warning for details.
Snow showers are expected Tuesday night into Wednesday across
southern Kansas. Light snow accumulations possible.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated today or tonight.
&&
For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict
In the hours before
Local storm report, Feb 14, 8:38 AM CST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
838 AM CST SUN FEB 14 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM SNOW 3 ESE OXFORD 37.26N 97.11W
02/14/2021 M4.5 INCH COWLEY KS COCORAHS
COCORAHS STATION KS-CL-8 WINFIELD 7.9 W.
&&
JASLocal storm report, Feb 14, 8:39 AM CST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
839 AM CST SUN FEB 14 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM SNOW 6 NW BURDEN 37.37N 96.84W
02/14/2021 M3.5 INCH COWLEY KS COCORAHS
COCORAHS STATION KS-CL-18 WINFIELD 9.8 NE.
&&
JASLocal storm report, Feb 14, 8:40 AM CST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
840 AM CST SUN FEB 14 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM SNOW 1 ESE EL DORADO 37.82N 96.83W
02/14/2021 M3.0 INCH BUTLER KS CO-OP OBSERVER
CO-OP OBSERVER STATION ELDK1 1.4 E EL
DORADO.
&&
JASLocal storm report, Feb 14, 8:41 AM CST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
841 AM CST SUN FEB 14 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM SNOW 1 SW NEODESHA 37.42N 95.69W
02/14/2021 M3.0 INCH WILSON KS CO-OP OBSERVER
CO-OP OBSERVER STATION NSHK1 0.8 SW
NEODESHA.
&&
JASLocal storm report, Feb 14, 8:46 AM CST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
846 AM CST SUN FEB 14 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM SNOW 1 SSE HOWARD 37.46N 96.26W
02/14/2021 M2.6 INCH ELK KS COCORAHS
COCORAHS STATION KS-EK-5 HOWARD 0.9 SSE.
&&
JASLocal storm report, Feb 14, 9:08 AM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
908 AM CST SUN FEB 14 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM SNOW CHAUTAUQUA 37.02N 96.18W
02/14/2021 M3.5 INCH CHAUTAUQUA KS CO-OP OBSERVER
CO-OP OBSERVER STATION CHQK1 CHAUTAUQUA.
&&
JASWinter Storm, Sumner
- When
- February 14, 9:10 AM CST to February 15, 2:07 AM CST
- Where
- Sumner forecast zone
- Reported by
- Public
- Coordinates
- 37.237, -97.477 (the zone’s center; the record gives no point)
Several snow reports across the county of 4 to 6 inches were relayed to the NWS. The highest was 6 inches at Wellington.
Winter Storm, Cowley
- When
- February 14, 9:10 AM CST to February 15, 2:07 AM CST
- Where
- Cowley forecast zone
- Reported by
- COOP Observer
- Coordinates
- 37.238, -96.837 (the zone’s center; the record gives no point)
A COOP observer in Arkansas City reported 6 inches of snow. Many other locations across the county ranged from 4 to 6 inches in depth.
Winter Weather, Sedgwick
- When
- February 14, 9:10 AM CST to February 15, 2:07 AM CST
- Where
- Sedgwick forecast zone
- Reported by
- Public
- Coordinates
- 37.685, -97.461 (the zone’s center; the record gives no point)
Several reports of 3 to 5 inches of snow were reported across the county.
Winter Weather, Harper
- When
- February 14, 9:10 AM CST to February 15, 2:07 AM CST
- Where
- Harper forecast zone
- Reported by
- COOP Observer
- Coordinates
- 37.192, -98.075 (the zone’s center; the record gives no point)
Several reports of snow depths up to 2 to 4 inches were reported with this storm.
Winter Weather, Montgomery
- When
- February 14, 9:10 AM CST to February 15, 2:07 AM CST
- Where
- Montgomery forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 37.193, -95.743 (the zone’s center; the record gives no point)
Several reports of snow depths 1 to 4 inches were reported with this storm.
Winter Weather, Labette
- When
- February 14, 9:10 AM CST to February 15, 2:07 AM CST
- Where
- Labette forecast zone
- Reported by
- COOP Observer
- Coordinates
- 37.191, -95.298 (the zone’s center; the record gives no point)
Several reports of snow depths of 3 to 4 inches were reported with this storm.
Winter Storm, Butler
- When
- February 14, 12:15 PM CST to February 15, 2:07 AM CST
- Where
- Butler forecast zone
- Reported by
- COOP Observer
- Coordinates
- 37.781, -96.839 (the zone’s center; the record gives no point)
A COOP observer reported a total of 8 inches of snow in El Dorado with this event. Several other reports from across the county totaled 4 to 6 inches.
Winter Storm, Greenwood
- When
- February 14, 12:15 PM CST to February 15, 2:07 AM CST
- Where
- Greenwood forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 37.878, -96.233 (the zone’s center; the record gives no point)
Most locations reported up to 5 inches of snow with this event. However, an additional 4 to 5 inch snowdrifts were noted along the roads bringing the depth up to 9 or 10 inches along with treacherous travel conditions.
Winter Storm, Woodson
- When
- February 14, 12:15 PM CST to February 15, 2:07 AM CST
- Where
- Woodson forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 37.887, -95.740 (the zone’s center; the record gives no point)
Most locations reported up to 5 inches of snow with this event. However, an additional 4 snowdrifts were noted along the roads bringing the depth up to 9 inches along with treacherous travel conditions.
Winter Weather, Wilson
- When
- February 14, 12:15 PM CST to February 15, 2:07 AM CST
- Where
- Wilson forecast zone
- Reported by
- Public
- Coordinates
- 37.559, -95.743 (the zone’s center; the record gives no point)
Several reports of snow depths up to 4 inches were reported with this storm.
Winter Weather, Elk
- When
- February 14, 12:15 PM CST to February 15, 2:07 AM CST
- Where
- Elk forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 37.454, -96.244 (the zone’s center; the record gives no point)
Several reports of snow depths up to 4 inches were reported with this storm.
Winter Weather, Neosho
- When
- February 14, 12:15 PM CST to February 15, 2:07 AM CST
- Where
- Neosho forecast zone
- Reported by
- COOP Observer
- Coordinates
- 37.559, -95.307 (the zone’s center; the record gives no point)
Several reports of snow depths of 3 to 5 inches were reported with this storm.
Winter Weather, Allen
- When
- February 14, 12:15 PM CST to February 15, 2:07 AM CST
- Where
- Allen forecast zone
- Reported by
- COOP Observer
- Coordinates
- 37.886, -95.301 (the zone’s center; the record gives no point)
Several reports of snow depths of 3 to 5 inches were reported with this storm.
Winter Storm, Chautauqua
- When
- February 14, 6:36 PM CST to February 15, 2:07 AM CST
- Where
- Chautauqua forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 37.150, -96.245 (the zone’s center; the record gives no point)
A total of 6 inches of snow was reported by local law enforcement at Sedan. Elsewhere across the county, numerous 4 to 5 inch reports were received.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Extreme Cold and Heavy Snow in Texas, February 14 to 17, 20213 deaths · $60,000 · 31 events
- Avalanche in Colorado, February 14, 20212 deaths · 2 events
- Ice Storm and Winter Storm in Kentucky, February 14 to 16, 20211 death · 2 injured · 46 events
- Cold in Oklahoma, February 14 to 16, 20211 death · 48 events
- Cold in Texas, February 14 to 16, 2021$31 million · 31 events
- Winter Storm in Kentucky, February 14 to 15, 20211 death · 1 injured · 22 events
- Cold in Texas, February 14 to 16, 20211 death · 21 events
- Cold in Louisiana, February 14 to 16, 20211 death · 17 events
- Winter Storm in Tennessee, February 14 to 15, 2021$13 million · 24 events
- Heavy Snow in Indiana, February 14 to 16, 20214 injured · $675,000 · 39 events
- Winter Storm and Extreme Cold in Missouri, February 14 to 16, 2021$95,000 · 65 events
- Extreme Cold in Missouri, February 14 to 16, 2021111 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 944440, 944462, 944487, 944490, 944493, 944499, 944458, 944467, 944481, 944488, 944492, 944496, 944498, 944484.